Wisconsin, 2005

Hail and Lightning Strike in Wisconsin, July 4, 2005

July 4, 2005 · NWS MKX · 2 events in 1 county or zone

A severe thunderstorm pushed across Ozaukee County during the morning of Independence Day. It produced penny sized hail in Cedarburg.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A severe thunderstorm pushed across Ozaukee County during the morning of Independence Day. It produced penny sized hail in Cedarburg. Earlier storms had lightning which struck a condominium complex in Mequon. The resultant fire had 20-foot flames as the building burnt to the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 4, 2:00 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 4, 2:00 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 AM CDT MON JUL 4 2005

.DISCUSSION...FORECAST FOCUS RAIN CHANCES THIS MORNING...THEN ON
QUIET WEATHER THROUGH FRIDAY.

MODELS IN FAIR AGREEMENT SHORT AND LONG TERM IF NOISY UPPER LEVELS
ARE IGNORED.  SURFACE BOUNDARY SHOULD EXIT SOUTHEAST WISCONSIN BY
AROUND 21Z. CONVECTION MAINLY ALONG AND AHEAD OF BOUNDARY...SO PCPN
SHOULD END WITH PASSAGE OF BOUNDARY. MODELS INDICATE STRONG DRYING
AND SUBSIDENCE AT H700 BEHIND SURFACE BOUNDARY. RR QUAD H300 JET AND
DIMINISHING LLJ HELPING TO PRODUCE SCATTERED THUNDERSTORMS WITH
HEAVY RAINS WHICH WILL END FROM NORTHWEST TO SOUTHEAST BEHIND FRONT.
TIME XSECTIONS AND COND PRES DEF PANELS ARE IN VERY GOOD AGREEMENT
BETWEEN GFS AND NAM. DYNAMICS WITH AVAILABLE SIGNIFICANT MOISTURE
ONLY OCCURS THIS MORNING AHEAD OF BOUNDARY. AFTER EARLY THIS
AFTERNOON...VERY LITTLE LIFT OR MOISTURE AVAILABLE THROUGH AT LEAST
THURSDAY. WILL GENERALLY FOLLOW NAM MODEL AND MET MOS.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 4, 3:38 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
438 AM CDT MON JUL 4 2005

WIZ046-047-051-052-056>060-062>072-051000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
438 AM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER THE
SOUTHEAST CORNER OF WISCONSIN. THIS INCLUDES THE COUNTIES OF
MILWAUKEE...WAUKESHA...WALWORTH...RACINE AND KENOSHA. THE MAIN
THREATS APPEAR TO BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

DETAILED WEATHER INFORMATION IS AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-051000-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
438 AM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY FROM
NORTH POINT LIGHTHOUSE SOUTHWARD TO WINTHROP HARBOR. THE MAIN
THREATS APPEAR TO BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

NJ

In the hours before

Local storm report, Jul 4, 6:00 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
700 AM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 AM     LIGHTNING        OCONOMOWOC              43.11N 88.50W
07/04/2005                   WAUKESHA           WI   NWS EMPLOYEE

            LIGHTNING EXPLODED LARGE COTTONWOOD TREE

&&

PJS

The radar

The Milwaukee radar (KMKX), 72 km away, was scanning. The volume nearest the first event began at 14:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Ozaukee

When
July 4, 6:30 AM CST
Where
Ozaukee County, Mequon
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Hail, Ozaukee

When
July 4, 8:46 AM CST
Where
Ozaukee County, Cedarburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.283, -87.983

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463946, 5463945.